Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 19 , ISSUE 8 ( 2015 ) > List of Articles

CASE REPORT

An unusual toxicity with beta blocker and calcium channel blocker

Vijay Anand, Shalini Nair

Keywords : Anesthetic interaction, beta blocker and calcium channel blocker toxicity, hypoperfusion

Citation Information : Anand V, Nair S. An unusual toxicity with beta blocker and calcium channel blocker. Indian J Crit Care Med 2015; 19 (8):496-498.

DOI: 10.4103/0972-5229.162475

License: CC BY-ND 3.0

Published Online: 00-08-2015

Copyright Statement:  Copyright © 2015; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

The increasing use of beta and calcium channel blockers for management of cardiac comorbidities has led to more frequent complications in the postoperative period. Anesthetic interaction with these drugs can lead to delayed manifestations of features of toxicity, even when administered in therapeutic doses. We report a case with an uneventful intraoperative period but profound bradycardia and hypotension postoperatively, only relieved with high-dose insulin therapy.


PDF Share
  1. Kerns W 2 nd - Management of beta-adrenergic blocker and calcium channel antagonist toxicity. Emerg Med Clin North Am 2007;25:309-31.
  2. Slogoff S, Keats AS, Hibbs CW, Edmonds CH, Bragg DA. Failure of general anesthesia to potentiate propranolol activity. Anesthesiology 1977;47:504-8.
  3. Sear JW, Foex P, Howell SJ. Effect of chronic intercurrent medication with beta-adrenoceptor blockade or calcium channel entry blockade on postoperative silent myocardial ischaemia. Br J Anaesth 2000;84:311-5.
  4. Samad K, Khan F, Azam I. Hemodynamic effects of anesthetic induction in patients treated with beta and calcium channel blockers. Middle East J Anaesthesiol 2008;19:1111-28.
  5. Geddes JS. Calcium antagonists and beta blockade - A useful combination. Postgrad Med J 1983;59 Suppl 2:62-9.
  6. Katz AM. Selectivity and toxicity of antiarrhythmic drugs: Molecular interactions with ion channels. Am J Med 1998;104:179-95.
  7. Kline JA, Raymond RM, Schroeder JD, Watts JA. The diabetogenic effects of acute verapamil poisoning. Toxicol Appl Pharmacol 1997;145:357-62.
  8. Shepherd G. Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers. Am J Health Syst Pharm 2006;63:1828-35.
  9. Tai YT, Lo CW, Chow WH, Cheng CH. Successful resuscitation and survival following massive overdose of metoprolol. Br J Clin Pract 1990;44:746-7.
  10. Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila) 2011;49:277-83.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.